Heat, Alexander
- When
- July 27, 12:00 PM CST to July 28, 5:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
A large and strong high in the upper levels of the atmosphere became oriented from the central Plains eastward across the Lower Ohio Valley to the Atlantic coast. As this high expanded across the Lower Ohio Valley, it brought a few days of high heat and humidity.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A large and strong high in the upper levels of the atmosphere became oriented from the central Plains eastward across the Lower Ohio Valley to the Atlantic coast. As this high expanded across the Lower Ohio Valley, it brought a few days of high heat and humidity. The peak heat index at Carbondale was 106 degrees on the 27th and 28th, and 103 on the 29th. The peak heat index at Harrisburg was 105 on all three days. Actual air temperatures were highest on the 28th, when the high at Carbondale was 97 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 27, 5:40 AM CST, 6 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
640 AM CDT WED JUL 27 2011
.UPDATE...
REVISED AVIATION DISCUSSION FOR 12Z TAFS.
&&
.DISCUSSION...
TOUGH CALL TODAY ON ADVISORY CRITERIA OR NOT AND THEN WHAT ABOUT
THURSDAY.
GENERALLY CLEAR SKIES ACROSS THE AREA WITH LOTS OF CLOUDS OVER THE
NORTHERN PLAINS. AS THESE CLOUDS HEAD SOUTHEAST...THEY WILL
ENCOUNTER MORE DRY AIR AND SHOULD NOT HAMPER TEMPERATURES TODAY.
VISIBILITIES ARE DOING BETTER TODAY THAN YESTERDAY AND FOG SHOULD
BE LESS PREVALENT.
DEW POINTS WERE VERY DIFFICULT FOR TODAY AND TOMORROW. THE
QUESTION IS MIXING AND HOW MUCH. WINDS WILL BE LIGHT THROUGH THE
MIXING LAYER AGAIN TODAY. WE MIXED DOWN PRETTY LOW DEW POINTS
YESTERDAY AND SO THE QUESTION IS WILL THIS HAPPEN AGAIN TODAY.
WE SHOULD BE A DEGREE OR TWO WARMER IN MOST AREAS AND THIS SHOULD
HELP PUSH SOME AREAS TO OR ABOVE THE 105 MARK FOR A COUPLE OF
HOURS THIS AFTERNOON FOR AREAS ALONG AND WEST OF I-57/I-55. IF WE
HIT IT TODAY...THEN WE SHOULD AGAIN TOMORROW. SO ISSUED THE
ADVISORY THROUGH THURSDAY IN THOSE AREAS. AN SPS WILL BE ISSUED
FOR THE REST OF THE AREAS WITH HEAT INDICES EXPECTED TO BE
100-105.
IN THE LARGE PICTURE...THE UPPER LEVEL RIDGE WILL BE STRONGEST
TODAY AND TOMORROW. BY FRIDAY A WEAKNESS DEVELOPS OVER THE LOWER
OHIO VALLEY AND THIS SHOULD ALLOW FOR A FEW THUNDERSTORMS TO
DEVELOP DURING THE AFTERNOON. SOME WEAK CONVERGENCE SEEN ON GFS
AND ECMWF OVERNIGHT FRIDAY AT 850 SO STORMS MAY CONTINUE ON AND
OFF THROUGH THE NIGHT. CHANCES CONTINUE THROUGH SUNDAY UNTIL A
WEAK BOUNDARY MOVES THROUGH THE REGION.
USED A COMBINATION OF MAINLY CONSMOS AND THE WMODEL.
&&
.AVIATION...
VSBYS HAVE BEEN BOUNCING AGAIN TONIGHT BETWEEN MVFR...IFR AND
LIFR. IN TAFS HAVE QUICKLY BROUGHT IFR/LIFR TO MVFR AND EVENTUALLY
VFR BY 14Z. CI PUSHING SOUTH FROM A COMPLEX IN THE NORTHERN
MISSISSIPPI VALLEY WILL CONTINUE TO THIN OUT AS THEY APPROACH THE
REGION. ALSO EXPECT A FEW CU TO FORM IN THE LATE MORNING AND
AFTERNOON...DISSIPATING THIS EVENING. WINDS WILL BE LIGHT AND
GENERALLY OUT OF THE SOUTH TODAY. DESPITE SOME MIXING TODAY...A CALM
WIND TONIGHT COMBINED WITH A CLEAR SKY WILL AID IN THE FORMATION OF
PATCHY DENSE FOG FOR YET ANOTHER NIGHT. HAVE PUT MVFR VSBYS AFTER
04Z FOR NOW.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...HEAT ADVISORY FROM 11 AM THIS MORNING TO 7 PM CDT THURSDAY FOR
BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-NEW MADRID-PERRY MO-
RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...HEAT ADVISORY FROM 11 AM THIS MORNING TO 7 PM CDT THURSDAY FOR
FRANKLIN-JACKSON-JEFFERSON-PERRY IL.
IN...NONE.
&&
PS/MLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 458 AM CDT WED JUL 27 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-281000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 458 AM CDT WED JUL 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON AND TONIGHT FOR AREAS GENERALLY WEST OF A MOUNT VERNON ILLINOIS TO NEW MADRID MISSOURI LINE. PLEASE SEE THE HEAT ADVISORY PRODUCT FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A HEAT ADVISORY REMAINS IN EFFECT UNTIL AT LEAST THURSDAY FOR AREAS GENERALLY WEST OF A MOUNT VERNON ILLINOIS TO NEW MADRID MISSOURI LINE. PLEASE SEE THE HEAT ADVISORY PRODUCT FOR DETAILS. HEAT INDEX VALUES ACROSS THE REST OF THE AREA MAY REACH 105 FOR A FEW HOURS THURSDAY AFTERNOON. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY. LOCALLY HEAVY RAINFALL WILL BE THE MAIN HAZARD. ORGANIZED SEVERE WEATHER IS NOT EXPECTED...BUT AN ISOLATED SEVERE STORM CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. PS
The national radar mosaic for the moment the first event began.
19 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318941, 318942, 318943, 318944, 318945, 318946, 318947, 318948, 318949, 318950, 318951, 318952, 318953, 318954, 318955, 318956, 318957, 318958, 318959.